Movement Disorders with Antipsychotic Medication – Conversations with Dr Stephen Stahl

Posted on April 25, 2017

This interview is the sixth as part of a series of brief interviews where Dr Sanil Rege talks to Dr Stephen Stahl about key issues that face psychiatry and our patients.  Dr Stahl, MD, is a practicing Psychiatrist in Carlsbad, USA, and author of the best-selling textbook, Essential Psychopharmacology. Dr Stahl has held faculty positions at Stanford University, the University of California at Los Angeles, the Institute of Psychiatry London, the Institute of Neurology London, and, currently, at the University of California at San Diego.

Take home messages

  • If you see something around the mouth – be suspicious of Tardive Dyskinesia (TD)
  • Parkinsonism is more common nowadays than TD – pill rolling tremor, stiffness (rigidity) & Bradykinesia (Brady – slow, Kinesia – movement)
  • Akathisia can be confused for agitation – “It is a sense that you need to move, but once you move you are not satisfied.”

Akathisia, tremor, rigidity and bradykinesia are kind of this pseudo-parkinsonsim that are caused by some of these drugs more than others, even the new ones, and Tardive Dyskinesia is a complication of very long term treatment and you can see it particularly when you reduce the dose or withdraw the drug.

Want to learn more? Check out the first, second, third,  fourth & fifth videos in the series with Dr Stephen Stahl.

  • Alan-Joanna Doughty

    I suffered with Tardive Dyskinesia from one of these medications in less than 24 hours.

    Doctors would do well to remember each and every individual is made up differently, therefore you cannot determine the effects of these drugs correctly and is not exclusive to drug withdrawal or long-term use.

    • PsychScene Hub

      Thank you for the comment. Tardive by definition means late – although your point that dyskinetic movements can occur acutely also holds true. It would simply be called another name. All movement disorders with AP’s can be acute or tardive ( late onset)